Wyoming, 2010

Winter Storm in Wyoming, March 18 to 19, 2010

March 18 to 19, 2010 · NWS RIW · 2 events in 2 counties and zones

Three successive upper level disturbances tracked across western Wyoming in northerly flow over about a 24-hour period. Low-level upslope flow and an unstable atmosphere combined to produce light snow throughout the storm with several periods of intense, heavy snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Three successive upper level disturbances tracked across western Wyoming in northerly flow over about a 24-hour period. Low-level upslope flow and an unstable atmosphere combined to produce light snow throughout the storm with several periods of intense, heavy snow. Total snowfall around Lander ranged from 9 to 15 inches. The southern end of the east slopes of the Wind River Range accumulated 12 to 22 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 18, 11:00 AM MST, 1 hour earlier.

Area forecast discussion, Mar 18, 11:00 AM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1200 PM MDT THU MAR 18 2010

SHORT TERM...TODAY THROUGH SATURDAY NIGHT
UPDATED TO UPGRADE ALL HIGHLIGHTS TO EITHER WINTER WX ADVISORIES
OR WINTER STORM WARNINGS. COMPLEX STORM SYSTEM WITH MULTIPLE
PIECES AND THUS PERIODS OF ENHANCED SNOWFALL AND PERIODS OF
DECREASED SNOWFALL BETWEEN NOW AND FRIDAY AFTERNOON. BEST DYNAMICS
AND UPSLOPE APPEAR TO BE AIMED AT THE LANDER FOOTHILLS AND EAST
SLOPE OF THE WINDS WHERE WARNING CRITERIA IS EXPECTED. THE REST OF
THE AREA SHOULD SEE ADVISORY AMOUNTS. THE DYNAMICS LOOK WEAKEST IN
ERN NATRONA INCLUDING CASPER BUT COUNTING ON ENOUGH SNOWFALL WITH
INCREASING QG FRONTOGENESIS TONIGHT AND UPSLOPE TO PRODUCE AT
LEAST 2 TO 4 INCHES WITH HIGHER AMTS NEAR CPR MTNS AND HIGHER TERRAIN.
3 TO 6 FOR THE RIVERTON AREA AND 6 TO 9 FOR LANDER WITH 9 TO 15
ABOVE LND AND AROUND SOUTH PASS. MORE DISCUSSION THIS AFTERNOON.

FORECAST AT THE MOMENT IS A BIT UNCERTAIN. THE LATEST NAM RUN IS
WEAKENING THE VORT MAX THAT WAS DUE TO TRACK SSE ACROSS EASTERN
IDAHO AND IS ADVERTISING THE SECOND SURGE TO BE THE STRONGER VORT
TO TAKE A SIMILAR TRACK LATER ON FRIDAY. ON THE OTHER HAND THE 00Z
GFS RUN HOLDS ONTO THE IDEA THAT OUR STRONGEST VORT WILL STILL
TRACK SSE ACROSS EASTERN IDAHO AT 12Z FRI WITHOUT WEAKENING THIS
FEATURE. WV LOOP INDICATES A DIGGING AREA OF ENHANCEMENT ALONG THE
MIDDLE BRITISH COLUMBIA COAST THAT IS SUPPOSED TO CATCH UP TO THE
VORT NOW OVER NORTHEAST WASHINGTON. THIS ENERGY IS WHAT IS
SUPPOSED TO BECOME OUR VORT OVER SOUTHWEST WY BY 12Z FRIDAY.
HOWEVER...THE WV LOOP NOW INDICATES THE MOST IMPRESSIVE VORT NOW
OVER SW OREGON. THE NAM TAKES THIS FEATURE WAY TO THE SOUTH AND
WEST ACROSS LOS ANGELES AROUND 12Z FRIDAY WITH THE GFS TRACKING IT
SE ACROSS THE MOHAVE DESERT. THE BIG CONCERN IS THAT BECAUSE THIS
IS NOW THE MOST IMPRESSIVE FEATURE ON THE SATL LOOP...THIS MAY
BECOME THE FEATURE THAT STEALS ALL OF THE LIFE OUT OF OUR
ANTICIPATED SW WY VORT. AS LONG AS THE GFS IS STILL SHOWING
PROMISE WILL NOT TAMPER WITH THE WINTER STORM WATCH AT THIS TIME.
AS A MATTER OF FACT THE WRF STILL INDICATES OVER ONE INCH OF TOTAL
PRECIP OVER THE BIG HORNS. THE WRF CROSS SECTION INDICATES THE
FROPA COMING THROUGH THE AREA 12 HOURS EARLIER ADVERTISED 24 HOURS
AGO. HIGH TEMPERATURES WILL BE THIS MORNING ACROSS MUCH OF THE
NORTH HALF OF THE CWA TODAY. WITH THE NNW FLOW FAVORABLE FOR THE
WEST SLOPE OF THE BIG HORN MTNS AND THE SOUTHEAST BIG HORN BASIN
WILL ADD AMOUNTS THERE FOR TODAY. JET DYNAMICS AND WEAKER Q VECTOR
FORCING WILL STILL COME INTO PLAY. THE BEST TIME FRAME FOR THE
THICKEST LAYER OF FAVORABLE DENTRITIC GROWTH APPEARS TO BE LATE
THIS AFTERNOON AND EARLY EVENING. WILL BE KEEPING ADVISORY AMOUNTS
FOR THE BIG BORN MTNS AND THE ADJACENT LOWER ELEVATIONS OF JOHNSON
COUNTY FOR TONIGHT AND FRIDAY WITH MOST OF THE SNOWFALL OCCURRING
TONIGHT. WILL LET THE DAYSHIFT DECIDE IF THEY WANT TO ISSUE AND
ADVISORY FOR THESE ZONES. THE BYG MOS GUIDANCE HAS HIGHER POPS
THAN IN ANY OTHER TAF SITE...PROBABLY BECAUSE THIS SITE IS CLOSER
TO THE PARADE OF WEAKER VORTS DUE TO PARADE ACROSS NE WY...EASTERN
MT AND THE DAKOTAS FROM THE NORTHWEST. WILL ALSO INDICATE A
SECONDARY BUT LESS POTENT SURGE OF PRECIP AND WIND FOR FRIDAY
AFTERNOON AND EVENING WITH THE SECONDARY VORT LOBE SWINGING DOWN
FROM THE NW. WITH H5 TEMPS PLUMMETING TO -33C EXPECT NUMEROUS SNOW
AND SNOW PELLET SHOWERS FRIDAY AFTERNOON.

WILL KEEP FOG IN THE CENTRAL BASINS FOR SATURDAY MORNING WITH WARM
AIR ADVECTING IN ALOFT FROM THE NW AND A 1032MB SFC HIGH OVHD BUT
WILL JUST KEEP IT PATCHY AS THE SOUNDINGS ARE NOT A CLASSIC FOG
SIGNATURE. OTHERWISE MOSTLY DRY WEATHER IS EXPECTED SATURDAY.

LONG TERM...SUNDAY THROUGH THURSDAY
SUNDAY STILL LOOKS DRY AND WARMER AS UPPER RIDGE MOVES OVER THE
REGION WITH MILD 700MB TEMPS. WITH LEE TROUGH FORMING...BREEZY
CONDITIONS IN THE USUAL PLACES FROM EAST OF ROCK SPRINGS TO CASPER.
NOT SURE HOW MUCH MOISTURE WILL ARRIVE IN THE FAR WEST MOUNTAINS AND
VALLEYS SUNDAY NIGHT. FOR NOW LOW PRECIP CHANCE WILL SUFFICE WITH
MOST OF THE ACTION AFTER 06Z MONDAY. GFS/ECMWF/CANADIAN MODELS ALL
POINT TO AN UNSETTLED WEATHER PATTERN MONDAY THROUGH TUE NIGHT.
ANOTHER TROUGH DIGS INTO THE WESTERN U.S WITH A COLD FRONT FROM THE
NORTH. AS WITH EVERY ONE OF THESE THIS YEAR THE TRACK AND INTENSITY
DICTATE THE PLACES THAT RECEIVE THE MOST PRECIP. HAVE RAISED THE
PRECIP CHANCES IN THE MOUNTAINS...THE FAR WEST AND NORTH MONDAY THEN
BRING A BETTER CHANCE OF PRECIP TO ALL AREAS MONDAY NIGHT INTO
TUESDAY. WILL SEE HOW THINGS LOOK TONIGHT WITH THE TROUGH EVOLUTION.
SCATTERED PRECIP LINGERS TUESDAY NIGHT. ECMWF/GFS SHOW WED TO BE A
DRIER DAY NOW. HAVE GONE WITH LOW PRECIP CHANCE AND CAN REMOVE IT IF
THIS TREND CONTINUES IN FUTURE MODEL RUNS. THEN ECMWF IS QUICKER
WITH THE NEXT TROUGH DIGGING TOWARD THE ROCKIES NEXT THURSDAY AND
THURS NIGHT. GFS DOES NOT DIG THE TROUGH...YET. WENT WITH LOW PRECIP
CHANCE IN THE NW ZONES FOR NOW WITH DRY WEATHER ELSEWHERE. AS FOR
TEMPS...COLDER HIGHS MON AND TUE WITH MILDER HIGHS WED AND THURS.

AVIATION...
VFR CONDITIONS TO PREVAIL INTO THURSDAY MORNING UNTIL COLD FRONTAL
PUSH BEGINS IN EARNEST ACROSS THE NORTH AROUND 13Z-15Z/TODAY.
THIS WILL BRING DETERIORATING CONDITIONS TO KCOD AND KWRL PRIOR TO
18Z/TODAY. GUSTY NORTH WIND OF 12-18KTS TO OCCUR WITH THIS SURGE
ALONG WITH MVFR CONDITIONS. SURGE CONTINUES SOUTH INTO THE CENTRAL
BASINS AND NATRONA COUNTY BY EARLY AFTERNOON. TEMPERATURES TO BE
WARM ENOUGH TO ALLOW FOR A MIX OF RAIN/SNOW BEFORE BECOMING ALL
SNOW AT KLND...KRIW...AND KCPR AROUND 21Z. IFR/MVFR CONDITIONS
LIKELY DURING THIS LATE AFTERNOON AND EARLY EVENING TIME FRAME AT
THESE TERMINALS. TO THE WEST OF THE DIVIDE...POSSIBLE BRIEF PERIOD
OF -SHSN AT KJAC LATE THIS MORNING. OTHERWISE...TERMINALS LOOK TO
BE MOSTLY DRY UNTIL AFTER 00Z/FRIDAY WHEN NEXT SYSTEM BEGINS TO
IMPACT THESE WESTERN SITES. MOUNTAIN TOP OBSCURATIONS TO BE
WIDESPREAD BY 18Z/TODAY ACROSS THE NORTHWEST QUARTER OF THE
STATE.

FIRE WEATHER...
MUCH COLDER WEATHER IS EXPECTED THROUGH FRIDAY WITH
MEASURABLE SNOWFALL EXPECTED ACROSS MUCH OF WESTERN AND CENTRAL
WYOMING AS A COUPLE OF WEATHER DISTURBANCES STREAM IN FROM WESTERN
CANADA AND THE PACIFIC NORTHWEST. THE AIRMASS WILL BE UNSTABLE TODAY
AND THURSDAY ESPECIALLY SOUTHWEST OF THE DIVIDE. A TEMPERATURE
INVERSION WILL ESTABLISH ITSELF BY SATURDAY MORNING. A WARMING TREND
WILL TAKE PLACE THIS WEEKEND.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO NOON MDT
FRIDAY WYZ020-022.

WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 PM MDT
FRIDAY WYZ019.

WINTER STORM WARNING UNTIL 6 PM MDT FRIDAY WYZ015-018.

WINTER WEATHER ADVISORY UNTIL 6 PM MDT FRIDAY WYZ017.

&&

UPDATE...SKRBAC
SHORT TERM...LIPSON
LONG TERM...AR
AVIATION...AR
FIRE WEATHER...LIPSON
Hazardous weather outlook, Mar 18, 11:04 AM MST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1204 PM MDT THU MAR 18 2010

WYZ001>020-022>030-191200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1204 PM MDT THU MAR 18 2010

...WINTER STORM WARNING FOR THE LANDER AREA AND THE EASTERN WIND
RIVER MOUNTAINS THROUGH FRIDAY...

...WINTER WEATHER ADVISORIES FOR CENTRAL AND EASTERN FREMONT COUNTY
AND MOST OF NATRONA COUNTY THROUGH FRIDAY...

WATCH FOR MUCH OF FREMONT AND NATRONA COUNTIES
TONIGHT THROUGH NOON FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT WEATHER SYSTEM IS EXPECTED TO IMPACT AREAS EAST OF THE
DIVIDE AND EASTERN SWEETWATER COUNTY TODAY THROUGH FRIDAY. SNOW AND
EVEN SOME RAIN SHOWERS SHOWERS WILL CONTINUE TO DEVELOP THIS
AFTERNOON OVER THE NORTH AND CENTRAL.  THE SNOW WILL BECOME
WIDESPREAD AND MODERATE TO LOCALLY HEAVY AT TIMES...OVER FREMONT AND
NATRONA COUNTIES THIS AFTERNOON WHERE NUMEROUS WINTER WEATHER
HIGHLIGHTS ARE IN EFFECT THROUGH FRIDAY.  THE SNOW WILL ALSO BE
WIDESPREAD OVER THE NORTHERN MOUNTAINS AND ADJACENT LOW ELEVATIONS
SUCH CODY...BUFFALO AND THERMOPOLIS. THE SNOW IS EXPECTED TO
CONTINUE THROUGH FRIDAY MOST AREAS. THE SNOW WILL THEN SPREAD INTO
SWEETWATER...SUBLETTE AND SOUTHERN LINCOLN COUNTIES COUNTIES TONIGHT
AND FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SNOW WILL CONTINUE OVER FREMONT COUNTY AND BEGIN TO TAPER AROUND
CASPER BY LATE FRIDAY MORNING.  AREAS OVER SOUTHWEST WYOMING AS
WELL AS THE NORTHERN MOUNTAINS WILL SEE SOME LIGHT SNOW CONTINUE AS
WELL.

SNOWFALL AMOUNTS OF 6 TO 9 INCHES AROUND LANDER AND FORT
WASHAKIE...WITH 9 TO 15 INCHES ALONG THE EASTERN WIND RIVER MOUNTAINS
ARE EXPECTED.  THREE TO SIX INCHES ARE EXPECTED AROUND RIVERTON...
CASPER...AND JEFFREY CITY.  SIX TO TWELVE INCHES ARE EXPECTED ON
CASPER MOUNTAIN. OTHER LOW ELEVATION AREAS OVER THE NORTH AND SOUTH
WILL LIKELY SEE 1 TO 3 INCHES WITH 2 TO 5 INCHES IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND OBSERVERS ARE ENCOURAGED TO REPORT ANY SNOW AMOUNTS
TODAY THROUGH FRIDAY. THANK YOU!

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Wind River Mountains East

When
March 18, 12:00 PM MST to March 19, 4:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Lander Foothills

When
March 18, 12:30 PM MST to March 19, 1:00 PM MST
Where
Lander Foothills forecast zone
Reported by
Trained Spotter
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211733, 211732.